Naloxone Rescue Training

I spent a couple of hours on one Saturday taking part in a Naloxone (common brand name Narcan) rescue training. Naloxone is a medication used to block the effects of opioids, potentially reversing an opioid overdose. While PRA doesn’t provide any direct services to clients, a lot of our training and technical assistance involves working with law enforcement and first responders across the country, many of whom are interested in or already carry Naloxone.

A local friend who is an EMT invited me to this free training, the first of multiple they plan to offer to community members. I hoped to (and did) walk away with several great talking points, as well as an opioid rescue kit with two doses of Narcan. As she taught, “everyone who is around humans should take this training.”

Key takeaways that you may or may not already be aware of:

  • Thirty-three percent of people prescribed an opioid don’t know it. Read that again. Resistance to offering medication-assisted treatment (MAT) or providing Naloxone sometimes falls under the umbrella of “drug use is a choice” or “why should we spend resources on those people,” which is problematic enough (a fellow trainee’s early on use of “druggie” made me wince), but there is also a large number of people who have been legally prescribed opioid medication, potentially for years, and are not aware of the risks, which can easily lead to tolerance and addiction.
  • From 1996 to June 2014, there were over 26,000 recorded opioid overdose reversals in the United States. These are 26,000 people in the community that likely would have died without the intervention.
  • Naloxone is only effective on opioid overdose, therefore administering the intranasal (nose spray) medication will do no harm if the person is unresponsive due to another physical health issue.
  • There are a lot of misconceptions around the use of Narcan, including that the person who overdosed will respond combatively upon reversal. In the experience of the trainers, this is not the norm and may be attributed to the person feeling confused, overwhelmed, and defensive when waking up to a room full of family/friends, law enforcement, and medical professionals. The trainers emphasized the importance of a calm and nonjudgmental environment following an opioid overdose reversal, in particular, to encourage the person to accept follow-up care in a hospital setting.
  • Make sure your house numbers are clearly displayed! This was the biggest non-Narcan specific takeaway- make sure an ambulance (and less importantly, the Chinese food delivery) can find your house easily.

This local EMS would like to see training around Naloxone become the norm, much like CPR. Educating and equipping the public was referred to as “a link in the chain of survival.” Upon use or expiration, the two doses of Narcan can be replaced for free by simply stopping by the station. For staff/community members local to the Capital Region, visit the Clifton Park/Half Moon Emergency Corps webpage for training opportunities, or check with your local hospitals/EMS to see if something similar is offered!

Health and Wellness, Whole health

The views expressed by the blog post author are their own and do not necessarily represent the official views of Policy Research Associates, Inc.

Leave a Reply

Your email address will not be published. Required fields are marked *

Policy Research Associates, Inc. encourages you to share your thoughts on the blog topic. However, comments that contain profane language; malicious statements; or promote products or services will not be published.